CDC Investigating Unusual Amnestic Syndrome Cases
The Centers for Disease Control and Prevention (CDC)'s Morbidity and Mortality Weekly Report describes several cases of an unusual amnestic syndrome, involving acute and complete ischemia of both hippocampi, reported to the Massachusetts Department of Public Health (MDPH).
Four cases were initially reported in November 2015, which led to an investigation that increased the number of cases to 10 occurring between 2012 and 2016. Thirteen of the 14 total patients had undergone routine clinical toxicology screening at initial evaluation, of which eight tested positive for opioids, two for cocaine, and two for benzodiazepines.
MRI of the head of the four patient cases from November 2015 showed changes consistent with acute and complete ischemia of both hippocampi. Otherwise, no apparent signs for another established etiology of hippocampal amnesia was observed.
The MDPH subsequently requested that clinicians report any similar cases for review. A case was defined as a patient evaluated in Massachusetts with new onset amnesia in the absence of evidence to support a readily apparent cause, and changes consistent with acute and complete ischemia of both hippocampi on MRI at initial assessment. In addition to the four initial cases, medical records from 25 other patients (from 2008) were reviewed after the MDPH request for case reporting. Upon review, 14 patients (56%) met the case definition, of which 11 were identified retrospectively.
The investigators reported that nine of the 14 patients were unconscious at presentation and were all noted to be amnestic after regaining consciousness. The other five patients were brought to the emergency department after they exhibited severe memory loss after limited time apart. Resolution of memory loss was seen in one patient after 5 months but persisted in two patients with over a 1-year follow-up.
Nine patients showed ischemic changes in one or more, often asymmetric extra-hippocampal regions, primarily in the subcortical and posterior areas.
Regarding substance use disorders, 12 of 14 patients had a history of opioid use, and eight tested positive for opiates on routine toxicology screening. One patient's medication list included oxycodone/acetaminophen and another patient who had not reportedly filled a prescription for buprenorphine/naloxone in approximately two months. None of the patients tested positive for alcohol on routine screening. Toxicology reports further revealed marijuana, LSD, MDMA, mushrooms, and PCP having been used; four patients had gabapentin on their active medication list.
History of seizures was seen in one patient and another patient had seizure activity en route to the emergency department. A third patient developed a seizure disorder after evaluation for the amnestic episode.
"Otherwise, extensive work-up was unremarkable," the investigators noted.
Prior to the cluster of reports, the combination of these clinical findings were rare and were associated with cocaine use, influenza, and carbon monoxide poisoning. "This cluster of amnestic syndrome associated with bilateral complete hippocampal ischemia is unusual given the absence of a readily identifiable etiology, the temporospatial clustering, relatively young patient age, and extensive substance use among affected persons," the investigators noted.
The 14 cases are continuing to be investigated to determine whether these combined findings indicate an emerging syndrome related to substance use or other causes. The Report recommends MRI of the head, toxicology screening, and neurologic consultation in adults aged ≥18 years with sudden-onset amnesia (especially those with altered consciousness).
For more information visit CDC.gov.